Another round of chemo behind us. Only two more cycles to go. But with every cycle of chemo, the second is always been the one that we worry the most about because that's the one with Taxotere. This week was no exception. On Monday we spent another very long day up at the Cleveland Clinic. Denise got all settled in for treatment and I settled in to try and get what work done I could for the day job from there. Things went like normal and there weren't any problems. The only thing different at the start of this week was the fact that Denise had put on a lot of weight from water, over 15 pounds. They gave her a water pill to take so we hoped that would help get things back in order. The rest of the week went like normal, just really run down and feeling kinda blah. The extra water weight really made her tired easily and walking even around the house was becoming more and more of a chore. Thursday, it started to get worse. Denise put a call into her cardiologist because of it and also because the clinic team was a little worried that the water pill may have been putting too much stress on her vascular system. I had already planned on taking Friday off in hopes we could get Denise into a doctor and I'm glad I planned ahead. I think I am getting a sixth sense and/or jedi premonition about things with her health. Unfortunately, I was right again. 3:30 in the morning Friday, Denise woke me up. She had gotten up to use the bathroom and she could feel her heart racing like it did when she had afib when she was in the hospital for her infection in January. We waited a little bit to see if it cleared up on it's own, it didn't. We got dressed and rushed down to the hospital. They took her right in and hooked her up to monitors. It was a full on afib attack. Her heart was beating fast and irregular. Watching her monitor, I could see it. Her blood pressure was okay, just the heart had gotten itself out of rhythm again. The likely culprit was all the extra water weight in her system. They put her on IV and started giving her a drip of medicine, ( I can't recall the name), to help get things back in order. After a couple of hours, it started to and then suddenly it was just fine. They then gave her 4 pills of another medicine called rythmol. They were ready to send us on our way, but I asked if we could just hang out and have her monitored. They agreed and after another hour, things were still good so they sent us on our way. I asked before we left if it was okay if she could take all her normal BP and diabetes meds and they said that shouldn't be a problem. My spidey senses went off, but thought that they knew better then me, so we went home. We got home about 10:30 and we took it easy in the living room. She had taken her meds just before and quickly passed out asleep. After a few hours she woke up and said she wasn't feeling good at all, really nauseous. She got out of the chair and was making her way to the bathroom. She stopped and sat down in another chair and began to get upset. I came over and tried to talk her down, but I could tell something was going on. She got up and I got behind her to help her to the bathroom. I had a firm grip under her armpits and she started to stumble and then start to fall. I guided her down to the floor gently and had to snap her out of it. She passed out for a quick moment and her lips were turning a little blue. I got her up and back to a chair and that's when I called the ambulance. I wasn't going to risk trying to get her to the car and to the hospital this time. Called 911 and within minutes a truck pulled up out front. A few firemen were up the street from us when the call came in and came over to start the pre-work of checking her out.
Back at the hospital, Denise got hooked back up to the heart monitors and everything was good there. Her BP wasn't great, but it wasn't bad either. After some more blood tests and consulting with the ER doctor and the cardiologist, they decided to keep her overnight for observation. Which was a good thing. Not that anything happened because it didn't, but just to keep her on the monitors all night and make sure her heart doesn't freak out again.
Today, Saturday, I headed back down to the hospital to see her and hopefully get her. Her cardiologist came in and we all talked. He said that it's likely all the water weight is to blame for this latest afib episode and then the passing out came from the cocktail of medicines she got to combat it. He also pointed out that her red blood cells are getting pretty low, thanks to the chemo, so anything that hits her, hits her hard. The doctor recommended that she start taking iron and that can help combat that. He also gave her a prescription of rythmol to have on hand in case her heart starts playing crazy again. A "pill in the pocket" is what he called it. I guess that's like Barney of Mayberry carrying around a bullet in his pocket. In case of emergency, it's there.So with that, we were on our way back home.
Taxotere is a predator. It looks for the bodies biggest weakness and goes after it with a vengeance. It's been successful at taking her down, hard the past couple of times. There are two more rounds to go, so I am hoping that we can make it through that without any further visits to the local ER. I'm just going to stay hopeful about that.
I'm wondering if just next time she's going to spontaneously combust. I think that's the only thing we have yet to have happen.